Louisiana, 2016

Lightning Strike in Louisiana, April 27, 2016

April 27, 2016 · NWS LIX · 1 event in 1 county or zone

A line of thunderstorms moved across southeast Louisiana and the adjoining coastal waters during the early afternoon hours of the 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A line of thunderstorms moved across southeast Louisiana and the adjoining coastal waters during the early afternoon hours of the 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 27, 11:33 AM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 27, 11:33 AM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1233 PM CDT WED APR 27 2016

.AVIATION...
BROKEN LINE OF THUNDERSTORMS WILL IMPACT THE TERMINALS THIS
AFTERNOON AND HAVE INCLUDED PREVAILING OR TEMPO THUNDER FOR THE
MOST LIKELY TIMING. SOUTH/SOUTHEAST WINDS IN THE 10 TO 15 KNOT
RANGE WILL EASE AFTER SUNSET...BUT ARE EXPECTED TO REMAIN HIGH
ENOUGH TO PREVENT WIDESPREAD FOG FROM FORMING. HOWEVER...SEVERAL
HOURS OF IFR TO POSSIBLY LIFR CIGS ARE EXPECTED TONIGHT. EXPECT
CONDITIONS TO BEGIN IMPROVING AFTER SUNRISE THURSDAY.

&&

.16Z SOUNDING DISCUSSION...

CAPPING INVERSION JUST BELOW 700MB HAS WEAKENED A FEW DEGREES FROM
THE 12Z KLIX SOUNDING AND SURFACE BASED PARCELS ARE UNINHIBITED WITH
AROUND 3600 J/KG OF INSTABILITY AVAILABLE. WEAKENING HAS BEEN
OCCURRING WITH THE MAIN SQUALL LINE THIS MORNING...BUT HAVE NOTICED
RECENT DEVELOPMENT AHEAD OF THE SQUALL LINE ALONG AND EAST OF I-55.
DAMAGING WIND THREAT CONTINUES AS THE DOWNDRAFT CAPE VALUE IS NEARLY
UNCHANGED AND DRIER AIR HAS MIXED DOWN TO AROUND 2300 FEET. MID-
LEVEL LAPSE RATES REMAIN STEEP AND THE FREEZING LEVEL AND WET BULB
ZERO LEVEL HAVE HAD ONLY MINOR CHANGES. HAIL THREAT MAY BE
DIMINISHED SOME DUE TO BOUNDARY LAYER WARMING AND DRIER AIR IN THE
LOWER LEVELS.

&&

PREV DISCUSSION... /ISSUED 324 AM CDT WED APR 27 2016/

SYNOPSIS...

HIGH PRESSURE CENTERED OFF THE ATLANTIC COAST THIS MORNING. LOW
PRESSURE WAS CENTERED OVER KANSAS AT 2 AM. A WELL DEVELOPED
SQUALL LINE EXTENDED FROM NORTHWEST MISSOURI TO THE ARKLATEX...TO
THE BIG BEND OF TEXAS. LOCALLY...SOME LOWER CLOUDS HAVE MOVED INTO
THE WEST HALF OF THE CWA THIS MORNING...BUT NO PRECIPITATION IS
OCCURRING. TEMPERATURES RANGED FROM THE MID 60S NORTHEAST TO
MID 70S SOUTHWEST AT 2 AM. DEW POINTS GENERALLY LAGGED
TEMPERATURES BY A COUPLE DEGREES.

SHORT TERM...

SHORT TERM PROBLEM WILL BE CONVECTIVE THREAT TODAY. SYNOPTIC
MODELS DO NOT SEEM TO BE CATCHING CURRENT CONVECTIVE TRENDS...WITH
CONVECTION NOT REACHING THE AREA UNTIL THIS AFTERNOON...IF AT ALL.
MESOSCALE MODELS PAINT A DIFFERENT PICTURE. HRRR HAS SQUALL LINE
REACHING WESTERN PORTIONS OF THE AREA AROUND MID-MORNING...ABOUT
15Z. NMM IS A COUPLE HOURS SLOWER. EXTRAPOLATION OF RADAR OVER THE
LAST 3 HOURS WOULD HAVE THE PRECIPITATION IN EVEN QUICKER THAN
THAT...CLOSER TO 13Z. EVENING LIX SOUNDING WAS ALREADY SUPPORTIVE
OF CONVECTION. IT APPEARS THAT SYNOPTIC MODELS COULD BE OVERDOING
WARMING AROUND 700 MB...SHOWING A CAP THAT MAY NOT BE THERE THIS
MORNING. UNLESS THERE IS A SIGNIFICANT CHANGE IN CONVECTIVE TRENDS
OVER THE NEXT HOUR...PLAN TO GO MUCH CLOSER TO MESOSCALE MODELING
ON RAIN CHANCES FOR TODAY. THIS MEANS MOST AREAS WILL HAVE AT
LEAST A BRIEF PERIOD OF LIKELY POPS TODAY. SPC HAS ABOUT NORTHWEST
HALF OF CWA IN A SLIGHT RISK WITH THE REMAINDER IN A MARGINAL
RISK. THIS LOOKS REASONABLE WITH DAMAGING WINDS AND HAIL THE MAIN
THREATS. TEMPERATURE TRENDS BASED ON MORNING CONVECTION...BUT HAVE
SIGNIFICANT BUST POTENTIAL DEPENDING ON HOW THE SCENARIO UNFOLDS.

WILL BE CARRYING HIGHER POPS TONIGHT THAN SYNOPTIC MODELS WOULD
INDICATE BASED ON POTENTIAL REDEVELOPMENT DURING THE AFTERNOON. ON
THURSDAY...ORGANIZED CONVECTION LESS LIKELY...BUT FORECAST
SOUNDINGS STILL SHOW PLENTY OF INSTABILITY AVAILABLE FOR LOCALIZED
CONVECTION. SHORTWAVE RIDGING SHOULD SUPPRESS MOST CONVECTION ON
FRIDAY.

WILL TREND TOWARD MIDDLE/LOWER END OF TEMPERATURE GUIDANCE
ENVELOPE ON HIGH TEMPERATURES SINCE SYNOPTIC MODELS SEEM TO BE
UNDERPLAYING CONVECTION.

LONG TERM...

DID NOT MAKE SIGNIFICANT CHANGES TO EXTENDED FORECAST AT THIS
TIME. LOOKS LIKE THE BEST CHANCES OF CONVECTION MAY BE SATURDAY
NIGHT INTO SUNDAY AS A SHORTWAVE ROLLS THROUGH THE MIDDLE
MISSISSIPPI RIVER VALLEY. PREVIOUS PACKAGE HAS THIS ALREADY IN
PLACE.

MARINE...

INCREASED ONSHORE FLOW OF 15 TO 20 KNOTS SHOULD SPREAD INTO ALL OF
THE GULF WATERS AND THE BRETON AND CHANDELEUR SOUNDS BY TONIGHT.
HAVE EXERCISE CAUTION HEADLINES IN PLACE FOR THE WESTERN WATERS FOR
TODAY...AND EXPECT TO SEE THESE HEADLINES EXTENDED TO THE EASTERN
WATERS FOR TONIGHT.  THE PRESSURE GRADIENT OVER THE GULF SHOULD
RELAX A BIT ON THURSDAY AS THE HIGH OVER THE EASTERN GULF BECOMES
MORE DOMINANT.  HOWEVER...ANOTHER LOW PRESSURE SYSTEM MOVING INTO
THE PLAINS SHOULD INCREASE ONSHORE FLOW BACK INTO THE 15 TO 20 KNOT
RANGE BY FRIDAY AND THEN KEEP THESE STRONGER WINDS IN PLACE THROUGH
THE WEEKEND AS THE LOW PRESSURE SYSTEM SLOWLY PUSHES EAST ACROSS THE
MIDWESTERN STATES. THE ONSHORE FLOW SHOULD WEAKEN BACK TO AROUND 10
KNOTS BY EARLY NEXT WEEK AS A HIGH PRESSURE SYSTEM BECOMES CENTERED
OVER THE CENTRAL GULF.

DECISION SUPPORT...

DSS CODE....BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...MINOR RIVER FLOODING.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED WATCH/WARNING/ADVISORY
         ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE RISK SVR AND/OR DIRECT
         TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  83  69  83  68 /  80  40  30  10
BTR  84  70  85  70 /  80  40  30  10
ASD  84  72  83  70 /  80  40  30  20
MSY  84  72  84  72 /  80  40  30  10
GPT  82  72  81  71 /  60  40  40  20
PQL  81  70  81  69 /  40  40  30  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

AVIATION...95/DM
SOUNDING...ANSORGE
PREV DISCUSSION...35/32
Hazardous weather outlook, Apr 27, 10:02 AM CST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1102 AM CDT WED APR 27 2016

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-280415-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER
LA OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON LOUISIANA OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT
20 NM-
COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA
RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON LOUISIANA FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND
LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE-
WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-
ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1102 AM CDT WED APR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY AS A SQUALL LINE
MOVES THROUGH THE AREA. THE MAIN THREATS FROM ANY SEVERE STORMS
WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. THE THREAT OF ANY
TORNADOES FORMING IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY
THROUGH SATURDAY...WITH MORE NUMEROUS THUNDERSTORMS POSSIBLE ON
SUNDAY. A FEW OF THE STORMS ON SUNDAY COULD BE STRONG.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE OR LOCAL LAW ENFORCEMENT.

95/DM

In the hours before

Special weather statement, Apr 27, 10:40 AM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1140 AM CDT WED APR 27 2016

LAZ036-037-047-048-050-271715-
LIVINGSTON-EAST FELICIANA-ST. HELENA-WEST BATON ROUGE-EAST BATON
ROUGE-
1140 AM CDT WED APR 27 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LIVINGSTON...
SOUTHEASTERN WEST BATON ROUGE...SOUTHWESTERN ST. HELENA...CENTRAL
EAST BATON ROUGE AND SOUTHEASTERN EAST FELICIANA PARISHES...

AT 1139 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER PORT ALLEN...
MOVING NORTHEAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BATON ROUGE...BAKER...DENHAM SPRINGS...PORT ALLEN...OAK HILLS PLACE...
WALKER...BRUSLY...GREENWELL SPRING...INNISWOLD...PRIDE...MERRYDALE...
WATSON...GARDERE...BROWNFIELDS...WESTMINSTER...SHENANDOAH AND BATON ROUGE
AIRPORT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT FOR
SOUTHEASTERN LOUISIANA.

LAT...LON 3077 9090 3055 9072 3032 9120 3046 9132
TIME...MOT...LOC 1639Z 235DEG 37KT 3044 9120
Special weather statement, Apr 27, 11:14 AM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1214 PM CDT WED APR 27 2016

LAZ058-060-271745-
ST. CHARLES-ST. JOHN THE BAPTIST-
1214 PM CDT WED APR 27 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. CHARLES AND
CENTRAL ST. JOHN THE BAPTIST PARISHES...

AT 1213 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER NEW SARPY...OR
NEAR HAHNVILLE...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HAHNVILLE...LAPLACE...ST. ROSE...LULING...KILLONA...NEW SARPY...TAFT...
DESTREHAN...NORCO...AMA...MONTZ...BOUTTE AND EDGARD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT FOR
SOUTHEASTERN LOUISIANA.

LAT...LON 3000 9051 3011 9043 3006 9038 3005 9033
      3006 9032 3006 9031 3005 9028 2994 9028
      2988 9035
TIME...MOT...LOC 1713Z 220DEG 23KT 3000 9038
Special weather statement, Apr 27, 11:26 AM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1226 PM CDT WED APR 27 2016

LAZ056-057-059-065-066-271800-
UPPER LAFOURCHE-ASSUMPTION-UPPER TERREBONNE-ST. JAMES-LOWER
TERREBONNE-
1226 PM CDT WED APR 27 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
LAFOURCHE...CENTRAL ASSUMPTION...SOUTHERN ST. JAMES AND TERREBONNE
PARISHES...

AT 1225 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR SUPREME TO 11 MILES WEST OF BAYOU
CANE TO 15 MILES WEST OF DULAC. MOVEMENT WAS EAST AT 35 MPH.

WINDS IN EXCESS OF 30 TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HOUMA...THIBODAUX...NAPOLEONVILLE...LUTCHER...LOCKPORT...MONTEGUT...BAYOU
GENEVE...SOUTH VACHERIE...LABADIEVILLE...MATHEWS...COCODRIE...SCHRIEVER...
SUPREME...GRAY...NORTH VACHERIE...BAYOU CANE...RACELAND...CHACKBAY...
CHAUVIN AND DULAC.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT FOR
SOUTHEASTERN LOUISIANA.

LAT...LON 2922 9088 2923 9087 2926 9089 2922 9092
      2926 9098 2927 9098 2923 9103 2956 9101
      2993 9117 3004 9070 2959 9051 2955 9057
      2949 9052 2928 9054 2928 9055 2925 9059
      2921 9054 2925 9061 2922 9060
TIME...MOT...LOC 1725Z 265DEG 28KT 2988 9106 2957 9093 2931 9095
Special weather statement, Apr 27, 11:29 AM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1229 PM CDT WED APR 27 2016

MSZ077-271800-
PEARL RIVER-
1229 PM CDT WED APR 27 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PEARL RIVER
COUNTY...

AT 1228 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CROSSROADS...OR
NEAR BOGALUSA...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CROSSROADS.

LAT...LON 3093 8975 3070 8957 3061 8982 3062 8983
      3064 8982 3066 8985 3068 8984 3072 8984
      3072 8983 3078 8983 3079 8982 3079 8980
      3082 8980 3082 8978 3085 8979 3085 8978
      3086 8977 3087 8978 3090 8977 3092 8975
TIME...MOT...LOC 1728Z 236DEG 7KT 3073 8982
Special weather statement, Apr 27, 12:05 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
105 PM CDT WED APR 27 2016

LAZ057>059-065>067-271830-
UPPER LAFOURCHE-LOWER LAFOURCHE-ST. JOHN THE BAPTIST-UPPER
TERREBONNE-ST. JAMES-LOWER TERREBONNE-
105 PM CDT WED APR 27 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN LAFOURCHE...
SOUTHEASTERN ST. JAMES...SOUTHWESTERN ST. JOHN THE BAPTIST AND
EASTERN TERREBONNE PARISHES...

AT 104 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR THIBODAUX TO NEAR MONTEGUT TO NEAR
COCODRIE. MOVEMENT WAS EAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
HOUMA...THIBODAUX...LAROSE...CUT OFF...GALLIANO...LOCKPORT...MONTEGUT...
SOUTH VACHERIE...MATHEWS...COCODRIE...SCHRIEVER...GRAY...BAYOU CANE...
RACELAND...CHACKBAY...CHAUVIN...DULAC...BAYOU GAUCHE...DES ALLEMANDS AND
LUMCON CENTER BUOY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2949 9072 2986 9090 2999 9055 2989 9054
      2977 9039 2957 9029 2927 9034 2929 9037
      2922 9041 2931 9040 2935 9044 2928 9048
      2928 9058 2920 9055 2925 9061 2920 9061
      2925 9063 2918 9061 2910 9077
TIME...MOT...LOC 1804Z 257DEG 22KT 2981 9078 2951 9063 2917 9069
Special weather statement, Apr 27, 12:14 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
114 PM CDT WED APR 27 2016

LAZ040-271845-
ST. TAMMANY-
114 PM CDT WED APR 27 2016

...A STRONG THUNDERSTORM WILL AFFECT ST. TAMMANY PARISH...

AT 113 PM CDT...A CLUSTER OF STRONG THUNDERSTORMS WERE LOCATED NEAR
LACOMBE AND NORTHERN PARTS OF LAKE PONTCHARTRAIN...OR 12 MILES WEST
OF SLIDELL...MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SLIDELL...COVINGTON...PEARL RIVER...ABITA SPRINGS...MADISONVILLE...SUN...
LACOMBE...BUSH AND SLIDELL AIRPORT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT FOR
SOUTHEASTERN LOUISIANA...AND SOUTHERN MISSISSIPPI.

LAT...LON 3066 8993 3060 8982 3057 8981 3056 8979
      3052 8977 3045 8968 3041 8968 3034 8963
      3032 8963 3019 8976 3023 8985 3025 8987
      3026 8998 3030 8999 3036 9008 3039 9019
      3039 9021 3067 9002
TIME...MOT...LOC 1813Z 218DEG 32KT 3027 8999

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, St. Tammany

When
April 27, 1:00 PM CST
Where
St. Tammany County, 2.72 mi S of Mc Clane City
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
30.211, -89.761

A 36 year old man was struck and killed by lightning at a construction site in Slidell.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, St. Tammany2016-04-2736MaleHeavy Equipment/ConstructionDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2016Every state in 2016This day in weather historyWarnings in Louisiana, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623339.